Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 169, NWS Birmingham, AL

September 12, 2004Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 12, 2004, 7:08 PM CDT for Lamar County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Sep 12, 2004, 7:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 130008 CCA
SVRBHM
ALC075-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SUN SEP 12 2004
CORRECTED TO REMOVE PICKENS COUNTY

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILLPORT...OR ABOUT 16 MILES NORTHEAST OF
  COLUMBUS...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERNON AND MOLLOY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3351 8825 3353 8804 3387 8798 3384 8833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:16 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 1:16 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN SEP 12 2004

.SYNOPSIS...WEAK BOUNDARY OVER THE SOUTHERN PART OF OUR CWA HAS LED
TO MORE SHOWERS ONCE AGAIN.  ALTHOUGH THE GFS HAS BACKED OFF OF ITS
VERY WET SCENARIO FOR MONDAY...I FEEL IT WENT TOO FAR ON THE DRY
SIDE THIS TIME...THUS KEPT CHANCE TO SLIGHT CHANCE WORDING IN THE
FORECAST (40% SOUTHEAST...TRENDING TO 20 NORTHWEST).

IVAN IS THE MAIN CONCERN WITH THIS PACKAGE AND WILL
REMAIN SO THROUGH MOST OF THE WORK WEEK.  GUIDANCE IS IN LESS
AGREEMENT AS OF 12Z THAN IT WAS AT 6Z.  SPREAD IS NOW SOMEWHERE
BETWEEN BILOXI MS AND APALACHEE BAY FL.  OFFICIAL TRACK IS VIRTUALLY
UNCHANGED SINCE LATE LAST NIGHT...ALTHOUGH OVER THE LAST 48 HOURS A
TREND TOWARD A MORE WESTERLY TRACK HAS BEEN EVIDENT.  OUR MAIN
CONCERN IT THAT THIS TREND CONTINUES WHICH I FEE IT WILL.  A
LANDFALL IN FAR WESTERN FL OR EVEN AL WOULD RESULT IN SIGNIFICANTLY
MORE IMPACT TO CENTRAL AL.  THE KEY FACTOR WHICH WILL INFLUENCE
THIS TRACK IS THE UPPER LEVEL LOW CURRENTLY SITUATED OVER NORTHERN
MS/WESTERN TN. LAST FEW SATELLITE IMAGES ARE A BIT CONCERNING IN THAT
THIS FEATURE LOOKS LIKE IT COULD ALREADY BE ROUNDING THE BASE OF THE
TROUGH AND COULD BE STARTING TO MOVE NORTHEAST.  IF THIS IS INDEED
THE CASE...A LANDFALL MUCH FURTHER WEST WOULD BE POSSIBLE.
THE BOTTOM LINE IS THAT THERE IS STILL A LOT OF UNCERTAINTY IN THE
TRACK WHICH LEADS TO A LOT OF UNCERTAINTY IN OUR FORECAST DURING THE
MIDDLE TO LATER PART OF NEXT WEEK.  WHEREVER ALONG THE NORTHERN
GULF COAST IVAN WINDS UP...WINDY AND RAINY CONDITIONS WILL AFFECT AT
LEAST A PORTION OF CENTRAL AL LATE WED AND THURS.  TROPICAL STORM
FORCE WINDS EXTEND AROUND 150 MILES FROM THE CENTER...WHICH WOULD
ENCOMPASS AN AREA FROM AROUND NEW ORLEANS...TO TALLAHASSEE.

&&

.SHORT TERM...CHANGES REALLY FOCUSED ON THE MIDDLE TO LATER PART OF
THE WORK WEEK...BUT SOME MINOR ADJUSTMENTS WERE MADE TO MONDAY...
NAMELY INCREASING CLOUDS.  TEMPERATURES LOOK REASONABLE.  EASTERLY
FLOW HAS RESULTED IN SCATTERED TO ISOLATED SHOWERS FOR THE LAST
COUPLE OF DAYS.  ON TUESDAY...EVEN IN THE ABSENCE OF THE SURFACE
TROUGH EXPECTED TO INCREASE POPS FOR MONDAY...THINK THAT EASTERLY
FLOW WILL BE ENOUGH TO KEEP SLIGHT CHANCE.

&&

.LONG TERM...BUMPED TEMPERATURES UP A BIT WEDNESDAY AND THURSDAY
MORNING...OTHERWISE TEMPERATURES LOOK GOOD IN THE LONG TERM.  AS
STATED ABOVE IVANS EXACT TRACK WILL MAKE OR BREAK THIS FORECAST.
FEEL THAT OUR IMPACT WILL BE MORE SIGNIFICANT THAN IT WAS WITH
FRANCES...BUT TO WHAT EXTENT IS THE QUESTION.  CURRENT GUIDANCE
SUGGESTS A SLIGHTLY SLOWER TRACK THAN YESTERDAY...THUS INCREASED
POPS ON THURSDAY...BUT ALSO KEPT SIGNIFICANT POPS ON WEDNESDAY...
ESPECIALLY SOUTHEAST.  WINDY TO BREEZY WORDING WILL BE IN THE
ZONES FOR BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    66 84 66 84 69 / 10 20 10 10
ANNISTON   66 84 67 84 70 / 10 40 10 10
BIRMINGHAM 68 84 68 84 70 / 10 20 10 10
TUSCALOOSA 67 87 67 87 70 / 10 20 10 10
CALERA     67 86 67 86 70 / 10 40 10 10
AUBURN     68 84 68 84 70 / 20 40 20 20
MONTGOMERY 70 87 70 87 71 / 10 40 20 20
TROY       68 84 68 84 71 / 30 40 20 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

12
Hazardous weather outlook, Sep 12, 1:16 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN SEP 12 2004

ALZ011>015-017>050-122010-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
116 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

HURRICANE IVAN IS FORECAST TO CROSS THE EXTREME WESTERN TIP OF CUBA
AND ENTER THE EASTERN GULF OF MEXICO. AT THIS TIME...THE TROPICAL
PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM INTO THE
VICINITY OF THE FLORIDA PANHANDLE BY WEDNESDAY EVENING. PARTS OF EAST
AND SOUTHEAST ALABAMA MAY BE IMPACTED BY THIS SYSTEM LATE WEDNESDAY
NIGHT AND THURSDAY.  THERE CONTINUES TO BE UNCERTAINTY IN THE
TRACK...AND A SHIFT WESTWARD COULD MEAN MORE OF AN IMPACT FOR THE
FORECAST AREA.  CHECK THE LATEST ADVISORIES ISSUED BY THE TROPICAL
PREDICTION CENTER FOR ADDITIONAL INFORMATION.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:54 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT SUN SEP 12 2004

ALZ011>015-017>050-130900-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
354 PM CDT SUN SEP 12 2004

...HURRICANE IVAN COULD POTENTIALLY IMPACT CENTRAL ALABAMA LATE
MIDWEEK...

POWERFUL HURRICANE IVAN IS FORECAST TO MOVE WEST OF CUBA AND ENTER
THE EAST CENTRAL GULF OF MEXICO MONDAY NIGHT.  AT THIS TIME...THE
TROPICAL PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM
INTO THE FLORIDA PANHANDLE BY WEDNESDAY EVENING AND INTO EXTREME
SOUTHEASTERN ALABAMA EARLY THURSDAY MORNING.  BY THURSDAY AFTERNOON
IT IS FORECAST TO BE JUST EAST OF AUBURN ON THE ALABAMA GEORGIA LINE.
 IT WILL THEN TRACK ACROSS GEORGIA ON THURSDAY AFTERNOON AND EVENING.
 RAIN CHANCES COULD START ACROSS SOUTHEAST CENTRAL ALABAMA AS EARLY
AS THURSDAY MORNING.  THERE IS GREAT UNCERTAINTY WITH THIS TRACK.  IF
THE TRACK SHIFTS WESTWARD THIS WOULD HAVE A GREATER IMPACT ON THE
WEATHER FOR CENTRAL ALABAMA COME THE END OF THE WORK WEEK.  PLEASE
REFER TO THE THE LATEST OFFICIAL HURRICANE FORECAST TRACK FOR
DETAILS.

A SHIFT IN THE FORECAST TRACK WESTWARD WOULD INCREASE THE POTENTIAL
FOR HEAVY RAINFALL...THUNDERSTORMS..AND WIND GUSTS LATE WEDNESDAY
NIGHT AND THURSDAY.  THIS ADVERSE WEATHER WOULD BECOME MUCH MORE
WIDESPREAD.  A SHIFT IN THE FORECAST TRACK EASTWARD WOULD GREATLY
IMPROVE THE WEATHER CONDITIONS ACROSS MUCH OF THE FORECAST AREA WITH
LOWER RAIN AMOUNTS AND LOWER WIND GUSTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Sep 12, 6:27 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT SUN SEP 12 2004

ALZ012-022-130015-
LAMAR-PICKENS-
627 PM CDT SUN SEP 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES
UNTIL 715 PM CDT...

...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLPORT...MOVING NORTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KENNEDY...MILLPORT...
VERNON AND MOLLOY THROUGH 715 PM CDT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:02 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.